Last week, U.S. regulators moved to protect the public from the danger of liver damage posed by prescription painkillers made with acetaminophen. A few days later, the Food & Drug Administration (FDA) issued a warning about possible liver damage associated with<"https://www.yourlawyer.com/topics/overview/multaq-dronedarone-liver-damage-failure-lawsuit-lawyer-attorney">Multaq, a drug used to treat abnormal heart rhythm, after two patients on the medication suffered liver failure.
Unfortunately, Multaq and acetaminophen are not the only drugs that can put your liver at risk. In fact, drug-induced liver injury may account for as many as 10 percent of hepatitis cases in adults overall, 40 percent of hepatitis cases in adults over fifty years old, and 25 percent of cases of fulminant liver failure. More than 1,000 medications currently on the market are known to be potentially toxic to the liver, and liver toxicity is one of the most common reasons behind drug recalls. Certain antibiotics like Ketek and Augmentin, painkillers like NSAIDs, and diet drugs like Alli and Xenical are just some of the medications that have been linked to serious liver injuries in recent years.
Itâ€™s long been known that acetaminophen can cause liver injuries in both adults and children. According to statistics from the FDA, from 1998 to 2003, acetaminophen was the leading cause of acute liver failure in the U.S., with 48 percent of acetaminophen-related cases associated with accidental overdose. Many of these injuries occur because a person is taking two acetaminophen products at one time, and this can exceed the recommended daily limit. Many patients may not know that the drug theyâ€™re taking contains acetaminophen and often they arenâ€™t warned to avoid other acetaminophen-containing products.
Just last week, the FDA announced it was limiting the amount of acetaminophen allowed in prescription painkillers like Vicodin, Percocet, Tylenol with Codeine, and Oxycodone to 325 mg, down from 750 mg. In making the announcement, the agency cited the risk of liver injury. The agency also mandated that prescription combination acetaminophen products include â€œblack boxâ€ warnings on their labels alerting users to the potential for liver damage.
The other drug subject to a liver damage warning last week, Multaq (dronedarone), was designed to be a safer alternative to amiodarone, a generic medicine with serious liver risks. Since its approval in July 2009 through October 2010, around 492,000 Multaq (dronedarone) prescriptions were dispensed and around 147,000 patients filled Multaq (dronedarone) prescriptions. According to the FDA, the two cases of severe liver failure that have been associated with Multaq required liver transplants. Both patients were female and approximately 70 years of age. In both cases, the patients had had normal liver serum enzymes before starting the drug. In its alert, the FDA said it had also received “several” reports of liver damage in Multaq users.
If you are using acetaminophen, Multaq, or any other drug that can harm the liver, it is important to recognize the symptoms of potential liver injury. These include:
â€¢ Loss of appetite
â€¢ Abdominal pain
â€¢ Dark urine
â€¢ Bloody stools
â€¢ Sore muscles
â€¢ Joint pain
Any of the above symptoms should be brought to the attention of your doctor immediately.